Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 5, NWS Melbourne, FL

February 22, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Feb 22, 2024, 3:13 AM EST for 5 counties in Florida. It took effect at Feb 22, 2024, 4:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2024, 3:13 AM EST (08:13 UTC)
In effect from
Feb 22, 2024, 4:00 AM EST
Expired
Feb 22, 2024, 10:58 AM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WHUS42 KMLB 220813
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
313 AM EST Thu Feb 22 2024

FLZ141-154-159-164-347-447-647-747-230900-
/O.NEW.KMLB.BH.S.0005.240222T0900Z-240223T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
313 AM EST Thu Feb 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Rough surf and a moderate risk of rip currents are 
  expected.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint
  Lucie, Coastal Martin, and Coastal Brevard Counties.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
530 
WHUS42 KMLB 221558
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
1058 AM EST Thu Feb 22 2024

FLZ141-154-159-164-347-447-647-747-240900-
/O.CAN.KMLB.BH.S.0005.000000T0000Z-240223T0900Z/
/O.NEW.KMLB.RP.S.0007.240222T1558Z-240224T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
1058 AM EST Thu Feb 22 2024

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE FRIDAY NIGHT...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Rough surf and a High Risk of dangerous rip currents.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint
  Lucie, Coastal Martin, and Coastal Brevard Counties.

* WHEN...Through late Friday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Entering the surf is not advised. 

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Feb 21, 9:22 PM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Feb 21, 9:22 PM EST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
922 PM EST Wed Feb 21 2024

...New UPDATE, MARINE, FIRE WEATHER, AVIATION...

.UPDATE...
Issued at 917 PM EST Wed Feb 21 2024

Current-Tonight...Pocket of higher moisture over the Atlantic waters
has been just enough to pump a few bands of showers into the local
marine zones this evening, but activity is dissipating near the Gulf
Stream where much lower PW values reside. Updated the PoP forecast
to mention these showers, but all rain will remain well offshore
tonight. Near term guidance is in good agreement with fog
development along the Saint Johns River north of Lake George and
over the Green Swamp, but coverage and confidence is too low to
include. Current temp forecast was a little high compared to evening
observations, so lowered values just a degree or two. Chilly morning
lows in the low to mid 40s across the interior, upper 40s to low 50s
at the coast.

&&

.MARINE...
Issued at 300 PM EST Wed Feb 21 2024

Tonight-Thursday...Poor to hazardous boating conditions remain for
a good portion of the local Atlantic, especially in the Gulf
Stream. SCA conditions have retreated out of the nearshore Brevard
waters, but still in place south of Sebastian Inlet and all of the
offshore waters due to lingering 7 ft seas.

&&

.FIRE WEATHER...
Issued at 300 PM EST Wed Feb 21 2024

Thursday...Dry conditions are forecast again for Thursday with
minimum relative humidity values falling into the 30 percent range
west of Interstate 95, perhaps reaching the mid to upper 20
percent range across interior locations. Winds are expected to be
light and fuels remain saturated, keeping fire concerns low.

Friday-Wednesday...Moisture recovers ahead of an approaching cold
front on Friday. However, wind speeds increase to 20 to 25 mph
with gusts to 35 mph during the day. Isolated to scattered showers
are possible Friday afternoon and evening.

Drier air returns this weekend with lower humidity values
expected once again. Elevated wind speeds on Saturday may combine
to produce fire sensitive conditions. Northwesterly winds will
veer southeasterly next week, around 10-15mph. A warming trend
will see highs reach the lower 80s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 917 PM EST Wed Feb 21 2024

Prevailing VFR. Guidance suggesting patchy fog development over
north FL which will filter along the Saint Johns River basin, but
should remain away from local terminals. Confidence too low to
include MVFR reductions in the TAF, but will monitor KDAB and KLEE
for necessary amendments. Variable winds overnight return northerly
by sunrise, veering northeast to east then southeast by the end of
the TAF period, remaining less than 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  45  72  50  73 /   0   0   0  60
MCO  45  73  52  76 /   0   0   0  40
MLB  48  72  52  76 /   0   0   0  20
VRB  49  74  52  78 /   0   0   0  10
LEE  43  73  50  73 /   0   0   0  60
SFB  45  74  51  75 /   0   0   0  50
ORL  45  74  52  76 /   0   0   0  40
FPR  48  73  52  78 /   0   0   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EST Thursday for AMZ555.

     Small Craft Advisory until 4 PM EST Thursday for AMZ570-572-575.

&&

SHORT TERM...Smith
LONG TERM....Kelly
AVIATION...Smith
Hazardous weather outlook, Feb 21, 9:40 PM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
940 PM EST Wed Feb 21 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-220800-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
940 PM EST Wed Feb 21 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.RIP CURRENT IMPACT...
A moderate risk of rip currents exists at all east central Florida
beaches. In addition, a southward-flowing longshore current due
to northerly winds will also be present. A longshore current flows
parallel to the beach and can be strong enough to knock you into
deeper water.

.WIND AND SEA IMPACT...
Poor to hazardous boating conditions exist across the local
Atlantic waters. North winds 15 to 20 knots with gusts around 25
knots are expected. As a result, seas build to 5 to 8 feet. A
Small Craft Advisory is in effect for the nearshore waters south
of Sebastian Inlet and all offshore zones. Small craft should
continue to exercise caution in the nearshore waters of Volusia
and Brevard counties.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Lower relative humidity values Thursday will result in fire
sensitive conditions. However, due to wet fuels from recent
rainfall and winds generally below critical thresholds, the
overall fire weather concern remains low.

A moderate risk of rip currents is forecast at the local beaches
this week.

Boating conditions will remain poor to hazardous across the Gulf
Stream waters through this week. Cooler conditions are forecast
through early week, especially across the interior with wind chill
values forecast to reach the upper 30s to low 40s Thursday
morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:53 AM ESTGale WatchMLB12 hr
Feb 22, 3:53 AM ESTSmall Craft AdvisoryMLB30 hr
Feb 22, 10:58 AM ESTRip Current StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia65 hr
Feb 22, 3:35 PM ESTGale WarningMLB35 hr
Feb 22, 3:35 PM ESTSmall Craft AdvisoryMLB63 hr

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.